Thunderstorm Wind, Cedar
- When
- April 28, 1:12 AM CST
- Where
- Cedar County, 2.64 mi SE of El Dorado Spgs Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.820, -93.990
Multiple large tree limbs were downed by high winds.
Another round of thunderstorms produced additional heavy rainfall and flooding. A severe storm moved across northern Stone County producing a brief EF-0 tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Another round of thunderstorms produced additional heavy rainfall and flooding. A severe storm moved across northern Stone County producing a brief EF-0 tornado. Additional wind damage occurred across Cedar and Dade counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 27, 11:42 PM CST, 1 hour 30 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Springfield MO
1242 AM CDT Sun Apr 28 2024
.KEY MESSAGES...
- Significant and dangerous severe weather is expected tonight
in areas along and west of Highway 65. Greatest potential is
focused along and west of I-49 where tornadoes (potentially
EF2+)...hail to the size of baseballs...and wind gusts up to
70 mph are all possible.
- Significant and dangerous flooding is expected in areas along
and west of Highway 65 as additional heavy rain impacts the
area this evening into Sunday morning. A Flood Watch is in
effect from 7PM Saturday to 1PM Sunday.
- Strong to severe weather and additional flooding is expected
again Sunday into Sunday night.
- The unsettled pattern continues with additional storm chances
mid to late next week.
&&
.SHORT TERM /THROUGH MONDAY/...
Issued at 225 PM CDT Sat Apr 27 2024
Synoptic overview and current conditions: Upper analysis and
water vapor imagery show a broad trough over the great basin and
southwest U.S. with a closed low centered roughly over the 4
corners region. Broad southwesterly flow continues out ahead of
the low and into the central U.S. A well defined surface front
was located from northeast of a low in the OK panhandle into
northeast Kansas and northeast Iowa with mid 60s dew points in
the warm sector south of the low. A dryline extended south of
the low west Texas. Convection has developed in the warm sector
over western OK into south central KS and also along the
frontal boundary in central into northeast KS.
Tonight: 18z sounding still shows an inversion from around 800mb
to 750mb. Still some decent elevated instability above the
inversion layer with 1000-1500 j/kg. CAMS are suggesting some
scattered convection over the area this afternoon and early
evening over the eastern CWA. Large hail and damaging winds
would be the main risk with any initial development in our east.
Later this evening and overnight, the convection which is
currently developing to our west is expected to move into the
western CWA. Supercells will be possible initially with very
large hail to the size of baseballs, damaging wind gusts up to
70 mph and a few strong tornadoes possible. Overnight, this
activity will likely form into a thunderstorm complex, with all
modes of severe weather still possible. Very heavy rainfall is
expected with PW values of 1.2" to 1.7" over the area. Storms
will likely train from southwest to northeast with repeated
heavy rain over the same area. Unfortunately, this will be the
same areas which have received heavy rain and flooding the past
2 days. Several inches of additional rain are expected in the
western CWA which will likely lead to additional flooding and
potentially significant flooding. Several rivers are already in
moderate flood stage and there continues to flooding from the
previous 2 days of heavy rain. A flood watch is in effect from 7
pm this evening through 1 pm Sunday.
Sunday and Sunday night: A thunderstorm complex will continue
to push east across the area Sunday morning. The main upper
trough axis and surface front will still be west of the area. If
sufficient destabilization can occur behind the thunderstorm
complex on Sunday afternoon, then additional strong to severe
thunderstorm redevelopment will be possible as the upper wave
pushes to the northeast. If convection does redevelop, it would
then push east across the area during the afternoon and evening
hours. Large hail and damaging winds would be the main risks,
with tornadoes still possible. Heavy rain and flooding will also
be possible.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 225 PM CDT Sat Apr 27 2024
The convection should push southeast of the area on Monday with
high pressure moving into the area. Moisture will begin to lift
back north into the area by mid to late week with shower and
thunderstorm chances increasing again in the Wednesday to
Friday time frame.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1237 AM CDT Sun Apr 28 2024
VFR conditions will gradually deteriorate through the TAF
period, beginning with JLN. A line of strong to severe
thunderstorms is likely (80-90% chance) to impact all TAF sites,
dropping ceilings to at least MVFR. Rain within these storms may
be heavy at times. The best chance for the line of storms to
move through is between 07-11Z for JLN and 08-13Z for SGF/BBG.
Wind gusts up to 70 mph will be possible with this line of
storms. Hail up to the size of golf balls and a tornado or two
also cannot be ruled out. After the initial line clears out,
there will be some lingering scattered showers before another
line of severe thunderstorms is expected to develop after 22Z.
Wind gusts up to 60 mph will also be possible with these storms.
Besides the heavy rain/thunderstorms, winds will remain
southerly, sometimes gusting up to 25 kts, especially during the
day. A low-level jet will keep wind shear across the TAF sites
until 12Z.
&&
.CLIMATE...
Issued at 1225 PM CDT Thu Apr 25 2024
Record High Minimum Temperatures:
April 27:
KSGF: 67/1899
April 28:
KSGF: 68/1896
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through this afternoon for KSZ073-097-101.
MO...Flood Watch through this afternoon for MOZ055-056-066>069-
077>081-088>096-101>105.
&&
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Price
CLIMATE...PriceHazardous Weather Outlook National Weather Service Springfield MO 238 PM CDT Sat Apr 27 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281945- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 238 PM CDT Sat Apr 27 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated tornado risk. Significant hail risk. Elevated thunderstorm wind damage risk. Significant lightning risk. Significant excessive rainfall risk Limited non thunderstorm wind risk. DISCUSSION... An east to west gradient of incraesing severe risk exists for our forecast area tonight (generally after 7 PM). Springfield is within a Slight (2/5) risk, Mount Vernon is within an Enhanced (3/5) risk, and Joplin, Nevada and Pittsburg, KS are within a Moderate (4/5) risk. For areas generally along and west of I-49, significant severe weather is expected with strong tornadoes, hail up to the size of baseballs, and wind gusts up to 70 mph all possible. Initial storms in this region will likely be training supercells bringing all hazards before another round of storms comes through as a line bringing mainly wind gusts and a spinup tornado or two. This line of storms will move eastward and impact Springfield in the early morning hours (generally between 1-4 AM). With the training nature of storms, high amounts of moisture, and multiple rounds of rain, significant area, river, and flash flooding is also expected, especially in areas that have already received 3-6 inches of rain. This includes locations along and west of Highway 65. A Moderate (3/4) risk for excessive rainfall exists for this area. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a Slight (2/5) risk for severe weather Sunday as well. All hazards will be possible for both days. Heavy rainfall and flooding will also be possible with the storms. Portions of our forecast area are in a Slight (2/4) risk for excessive rainfall and flooding Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed later today and tonight for areas mainly west of the highway 65 corridor && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
Preliminary Local Storm Report
National Weather Service Springfield MO
1024 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM Flash Flood 2 E Nevada 37.83N 94.33W
04/27/2024 Vernon MO Public
Report from mPING. River or Creek
overflowing, Cropland, Yard ot Basement
Flooding.
&&
TEOPreliminary Local Storm Report
National Weather Service Springfield MO
1028 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM Flash Flood 3 E Nevada 37.86N 94.30W
04/27/2024 Vernon MO Public
Report from mPING. Street, road flooding.
Street, road closed and Vehicles stranded.
&&
TEOPreliminary Local Storm Report
National Weather Service Springfield MO
1053 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM Rain Fort Scott 37.84N 94.71W
04/27/2024 M4.00 Inch Bourbon KS Public
Storm total so far of 4.00 inches of rain.
Via social media.
&&
TEOPreliminary Local Storm Report
National Weather Service Springfield MO
1058 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM Rain Nevada 37.84N 94.36W
04/27/2024 M2.64 Inch Vernon MO Mesonet
Mesonet station FW7458 Nevada 3 hour
rainfall total.
&&
TEOSpecial Weather Statement
National Weather Service Springfield MO
1126 PM CDT Sat Apr 27 2024
MOZ067-078-280515-
Cedar MO-St. Clair MO-
1126 PM CDT Sat Apr 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CEDAR AND SOUTHERN ST.
CLAIR COUNTIES THROUGH 1215 AM CDT...
At 1126 PM CDT, Doppler radar was tracking a strong thunderstorm near
El Dorado Springs, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Truman Lake, El Dorado Springs, Osceola, Collins, Roscoe, Vista,
Gerster, Tiffin, Caplinger Mills, Filley, and Cedar Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until midnight CDT for central,
southwestern and west central Missouri.
&&
LAT...LON 3810 9357 3783 9357 3783 9363 3778 9363
3775 9399 3795 9402
TIME...MOT...LOC 0426Z 247DEG 24KT 3786 9395
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HatchPreliminary Local Storm Report
National Weather Service Springfield MO
1238 AM CDT Sun Apr 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM Tstm Wnd Dmg 3 NE Warsaw 38.27N 93.33W
04/27/2024 Benton MO Public
Delayed report. Report from mPING. 1-inch
tree limbs broken, Shingles blown off. Time
based on radar.
&&
TEOThe Springfield radar (KSGF), 83 km away, was scanning. The volume nearest the first event began at 07:13 UTC.
17 flood, 5 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.
Multiple large tree limbs were downed by high winds.
At least two trees were damaged by high winds.
Numerous trees were reported uprooted.
Several small trees were uprooted and large limbs downed. A trampoline was lofted, rolled and damaged by winds.
The intersection of Highway MM and WW at Pryor Creek was flooded and impassable.
Highway WW at the Little Osage Crossing was flooded and impassable.
Highway OO at Hightower Creek was flooded and impassable.
Multiple broken power poles and downed power lines were reported by Sac Osage Electric Cooperative.
Highway KK at the Marmaton River was closed due to flooding.
Several low water areas along East Northern Road were flooded and impassable.
A NWS storm survey determined that a brief, weak EF-0 tornado occurred in northern Stone County 3 miles NNE of Hurley near E Silver Lake Rd and K Highway. The path length was 0.41 miles and 100 yards wide. Maximum wind speeds of 80 mph caused trees to uproot and damage to a small barn.
Moderate flooding on the Marmaton River closed the westbound lane of Highway 54.
The Little North Fork River at Thornfield exceeded flood stage, rising nearly 10 feet in less than two hours due to heavy rainfall.
State Highway H was closed at the Marmaton River due to flooding.
State highway TT was closed due to flooding at Crooked Creek.
Route P at Starks Creek was flooded and impassable.
Route Spur-EE at the Meramec River was flooded and impassable.
Route Z at the Finley Creek was flooded and impassable.
Route U was closed at a low water area due to heavy rainfall and flooding.
State Highway 181 at Bryant Creek was closed due to flooding.
Route BB at Gabriel Creek was flooded and impassable.
Route P at Big Creek was closed due to flooding.
Route C at Flat Creek was closed due to flooding.
State Road 125 at Beaver Creek was closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2024Every state in 2024This day in weather historyThe tornado archive for Missouri, 2024Warnings in Missouri, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175611, 1175603, 1175412, 1175602, 1175620, 1175621, 1175624, 1175413, 1175630, 1175623, 1175641, 1175625, 1175618, 1175626, 1175627, 1175631, 1175632, 1175629, 1175638, 1175635, 1175634, 1175633, 1175639, 1175640.